Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 231, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Oct 4, 2004, 4:35 PM MDT for Custer County, Colorado. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2004, 4:35 PM MDT (22:35 UTC)
- Expired
- Oct 4, 2004, 5:30 PM MDT
- In force
- 55 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County Custer County, CO
The radar
The Pueblo radar (KPUX), 111 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.6 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1535 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 042235 SVRPUB COC027-042330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 435 PM MDT MON OCT 4 2004 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CUSTER COUNTY IN SOUTHEAST COLORADO * UNTIL 530 PM MDT. * AT 434 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR ROSITA...OR 42 MILES NORTHWEST OF WALSENBURG...AND WAS MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL CUSTER COUNTY...INCLUDING ROSITA. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. LAT...LON 3814 10544 3797 10549 3796 10525 3809 10510 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:21 PM MDT, 2 hours 14 minutes earlier.
Area forecast discussion, Oct 4, 2:21 PM MDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 221 PM MDT MON OCT 4 2004 .SHORT TERM... (TONIGHT AND TUESDAY) CURRENTLY...S/W TROUGH MOVING ACROSS COLORADO WITH WEAK RIDGE TO OUR WEST AND WEAK UPPER LOW OVER SOUTHERN CALIFORNIA. STILL IN BETWEEN TWO STORM TRACKS WITH WEAK FLOW ALOFT. SCATTERED CONVECTION FIRING UP OVER EASTERN TWO THIRDS OF FORECAST AREA ESPECIALLY OVER CENTRAL AND EASTERN MOUNTAINS AND I-25 CORRIDOR. TONIGHT...STILL FAIRLY COMPLEX PATTERN AND A LOT OF THINGS TO CONSIDER. SERIES OF SHORT WAVES CONTINUE TO RIPPLE ACROSS IN THE FLOW. WEAK RIDGING COVERS THE WEST WITH NORTHWEST FLOW IN THE EAST. BY MIDNIGHT OR SO A SHORT WAVE EXITS TO THE EAST AND APPEARS TO BE A LAG PERIOD WITH RIDGING OVER THE AREA OVERNIGHT THROUGH EARLY MORNING. INCREASED POPS OVER CENTRAL AND EASTERN MOUNTAINS AND EASTERN PLAINS IN LINE WITH ON-GOING CONVECTION AND EXPECTED MOVEMENT OF SHORT WAVE. DID NOT CHANGE TEMPS BUT TWEAKED DEW POINTS UP A BIT OVER THE EAST. SOME CONCERN FOR IFR CONDITIONS OVER THE EAST AS SOUTHERLY WINDS RIDE OVER MOIST SURFACE LAYER. KEPT PUB AND COS TAF VFR TEMPO MVFR AND MENTIONED LOCAL MVFR IN TWEBS LATE. TUESDAY...WESTERN UPPER LOW MOVES TO 4-CORNERS BY 18Z PER ETA12. SHORTWAVES AND DIFFLUENT FLOW AHEAD OF THE TROF SUGGEST HIGHER POPS ARE WARRANTED BUT STAYED IN THE SCATTERED RANGE. TROF IS SLOW MOVING AND WITH AXIS OVER THE CWFA ALL DAY AND LAPSE RATES FAIRLY STEEP SHOULD BE ABLE TO REALIZE THE CONVECTION. WARMED TEMPS A COUPLE DEGREES IN THE EAST AS SOUTHERLY WINDS KICK UP AHEAD OF UPPER TROF. .LONG TERM... (TUESDAY NIGHT THROUGH MONDAY) TUES NIGHT THROUGH WED NIGHT...UPPER TROF ACROSS THE 4 CORNERS REGION TUES NIGHT GRADUALLY LIFTS NORTHEASTWARD ACROSS FCST AREA WED AND WED NIGHT...WITH MODELS DIFFERING IN STRENGTH OF SHORTWAVE ENERGY WHICH CHUNKS OUT OF THE UPPER TROF AS IT MOVES ACROSS THE FCST AREA. GFS IS THE STRONGEST WITH THE UPPER LEVEL ENERGY AND ACTUALLY CUTS OFF AN UPPER LOW CIRCULATION ACROSS WRN CO TUES NIGHT WHICH IT THEN SLOWLY LIFTS INTO NE CO BY 18Z WED. THIS BRINGS SOME UPPER JET DYNAMICS ACROSS EASTERN CO TUES NIGHT AND A FAIRLY LARGE SWATH OF QPF. ETA...BY CONTRAST IS MUCH WEAKER WITH THIS IMPULSE AND FURTHER SOUTH...AND LIFTS IT ACROSS NRN NM THEN WRN KANSAS OVERNIGHT. THUS QPF IS QUITE DIFFERENT BETWEEN THE MODELS WITH GFS PAINTING THE WETTER SOLUTION FOR SE CO...WHILE ETA KEEPS MAIN BULK OF PRECIPITATION FURTHER SOUTH AND EAST. BASED ON DISCUSSION FROM PMDHMD BELIEVE THAT GFS MAY BE HANDLING STRENGTH OF THE UPPER LEVEL FEATURES BETTER. BUT THINK IT IS OVERDOING PCPN ACROSS THE SOUTHEAST CO PLAINS...AND MAIN AXIS OF HIGHER QPF MAY BE FURTHER SOUTH AND EAST. GIVEN UNCERTAINTIES HAVE NOT CHANGED POP GRIDS MUCH. DID NUDGE TEMPS UP A BIT FOR WED AS FIRST WAVE MOVES NORTH OF THE AREA AND SHOULD GIVE SOME BREAKS IN THE CLOUD COVER BEFORE MORE SHORTWAVE ENERGY LIFTS ACROSS AREA IN THE AFTERNOON. BUMPED UP POPS A BIT FOR WED AFTERNOON ACROSS PUEBLO AND PIKES PEAK REGION AS LOW LVL SOUTHEAST FLOW KEEPS DEW POINTS IN THE 40S AND LOW 50S...AND COOL AIR ALOFT IF TROF AXIS NETS LIS AROUND -2...SOME MARGINAL CAPES AND LITTLE CIN. MAIN THREAT WITH THUNDERSTORMS THOUGH WOULD BE LOCALLY HEAVY RAIN...AS SHEARS ARE QUITE LIGHT. NOT MUCH COLD AIR WITH THIS SYSTEM...SO SNOW LVLS SHOULD REMAIN FAIRLY HIGH (AROUND 10K FT). THURS/FRI...UPPER TROF AXIS SHIFTS EAST OF THE AREA ON THURSDAY WITH DRIER AIR MASS MOVING IN BEHIND. BOTH ETA/GFS BRING A WEAK FRONT IN BEHIND SYSTEM THURSDAY NIGHT...AND HAVE OPTED TO COOL FRIDAY OFF A COUPLE DEGREES. NOT MUCH COLD AIR BEHIND THIS FRONT THOUGH SO COOL DOWN SHOULD BE MINIMAL. SATURDAY THROUGH MONDAY...LITTLE CONFIDENCE THIS PERIOD AS LATEST EXTENDED RANGE MODELS HAVE CHANGED SIGNIFICANTLY FROM RUNS 12-24 HRS AGO. LATEST DGEX/GFS/GFS ENSEMBLES AND ECMWF HAVE ALL LATCHED ONTO A DEEPER AND SLOWER SOLUTION WITH NEXT TROF WHICH MOVES ONTO THE NORTHWEST COAST ON SATURDAY...THEN CUTS OFF ACROSS SRN CA/WRN AZ BY MONDAY. YESTERDAYS GFS RUN/ENSEMBLE MEANS HAD A MUCH MORE PROGRESSIVE SOLUTION KEEPING THIS SYSTEM AN OPEN WAVE AS IT MOVED ACROSS THE NRN US ROCKIES ON SAT/SUN TIME PERIOD...THOUGH A FEW ENSEMBLE MEMBERS YESTERDAY WERE HINTING AT SOLUTION SIMILAR TO THE CURRENT RUNS. LATEST GFS ENSEMBLE MEAN NOW SHOW LARGE AREA OF TROFFING ACROSS WRN US FOR MON. BOTTOM LINE IS...LATEST RUNS ARE HINTING AT DRIER AND WARMER SOLUTION FOR SAT-MON TIME PERIOD...WITH SOME INFLUX IN MOISTURE TO AREAS ALONG/WEST OF THE CONTINENTAL DIVIDE FOR SUNDAY AND MONDAY AS THE CLOSED UPPER LOW EDGES EASTWARD. FOR NOW...PLAN NOT TO MAKE ANY BIG CHANGES TO GOING GRIDS WHICH ARE ALREADY SLIGHTLY WARMER THAN GUIDANCE VALUES. -KT && .PUB WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Oct 4, 7:00 AM MDT, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MDT MON OCT 4 2004 COZ058>089-093>099-051300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 700 AM MDT MON OCT 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED OVER THE FAR EASTERN PLAINS EARLY THIS MORNING...WITH MOST STORMS MOVING EAST INTO KANSAS BY 10 AM. SCATTERED THUNDERSTORMS WILL REDEVELOP ACROSS THE MOUNTAINS...HIGH MOUNTAIN VALLEYS...AND I-25 CORRIDOR THIS AFTERNOON...WITH STORMS CONTINUING INTO THE EVENING OVER MOST AREAS. THE BEST CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT WILL BE ALONG THE NEW MEXICO BORDER...WHERE LOW LEVEL MOISTURE IS MORE PLENTIFUL. THE MAIN THREATS FROM ANY THUNDERSTORMS THAT DEVELOP WILL BE CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO AROUND 35 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE WILL BE A CHANCE TO SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS MOST OF SOUTHEASTERN AND SOUTH CENTRAL COLORADO TUESDAY AND WEDNESDAY. THE MAIN THREATS FROM ANY STORMS WILL BE CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO NEAR 35 MPH. SOME LIGHT SNOW ACCUMULATIONS MAY BE POSSIBLE ACROSS THE HIGHER TERRAIN...GENERALLY AT OR ABOVE TEN THOUSAND FEET...THROUGH WEDNESDAY...ALONG WITH THE POSSIBILITY OF LOCALLY HEAVY RAINFALL ACROSS THE FAR SOUTHEASTERN PLAINS. THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE ALONG WESTERN AREAS OF THE COLORADO AND NEW MEXICO BORDER EARLY TUESDAY...SPREADING ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS LATER TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT.
In the hours before
Local storm report, Oct 4, 3:49 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
349 PM MDT MON OCT 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 7 N WESTCLIFFE 38.23N 105.47W
10/04/2004 0.75 INCH CUSTER CO TRAINED SPOTTER
&&
RMGNearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.